Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Digestive Disorders

Toradol with gastro problems

07/07/2008

Question:

Hello. I am going to be having a procedure done under conscious sedation. After the procedure, recovery is extremely painful for the first 24 hours. The norm is for the patient to be on a PCA pump with morphine for pain management. I cannot take any kind of narcotics. The only other medicine I see for bad pain is toradol.

My question is: I was diagnosed with mild diverticulitis and gastritis a year ago. I know toradol is very dangerous and has caused many deaths do to stomach and/or intestinal bleeding. Am I at any higher risk for this danger since I was diagnosed with those two conditions?? I don`t know if gastritis ever goes away. Neither of my conditions have ever caused any bleeding. Thank you.

Answer:

I'm not sure what procedure will be performed under moderate sedation that would require a pain pump afterwards. However, in answer to the question re: Toradol, short term use (1-3 days) probably would be well tolerated especially with a medicine like Prilosec, Prevacid or Nexium being given with it. The chances of serious problems under these circumstances is low. The best predictor of bleeding with these medications is a previous bleed. So you will probably be fine with 1-3 days of Toradol plus one of the medications above.

For more information:

Go to the Digestive Disorders health topic, where you can:

Response by:

D Roy Ferguson, MD D Roy Ferguson, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University